Duke Mathematical Journal

Spaces and groups with conformal dimension greater than one

John M. Mackay

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We show that if a complete, doubling metric space is annularly linearly connected, then its conformal dimension is greater than one, quantitatively. As a consequence, we answer a question of Bonk and Kleiner: if the boundary of a one-ended hyperbolic group has no local cut points, then its conformal dimension is greater than one

Article information

Duke Math. J., Volume 153, Number 2 (2010), 211-227.

First available in Project Euclid: 26 May 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 51F99: None of the above, but in this section
Secondary: 20F67: Hyperbolic groups and nonpositively curved groups 30C65: Quasiconformal mappings in $R^n$ , other generalizations


Mackay, John M. Spaces and groups with conformal dimension greater than one. Duke Math. J. 153 (2010), no. 2, 211--227. doi:10.1215/00127094-2010-023. https://projecteuclid.org/euclid.dmj/1274902080

Export citation


  • J. BjöRn, P. Macmanus, and N. Shanmugalingam, Fat sets and pointwise boundary estimates for $p$-harmonic functions in metric spaces, J. Anal. Math. 85 (2001), 339--369.
  • M. Bonk and B. Kleiner, Rigidity for quasi-Möbius group actions, J. Differential Geom. 61 (2002), 81--106.
  • —, Conformal dimension and Gromov hyperbolic groups with 2-sphere boundary, Geom. Topol. 9 (2005), 219--246.
  • —, Quasi-hyperbolic planes in hyperbolic groups, Proc. Amer. Math. Soc. 133 (2005), 2491--2494.
  • M. Bourdon, Au bord de certains polyèdres hyperboliques, Ann. Inst. Fourier (Grenoble) 45 (1995), 119--141.
  • B. H. Bowditch, Cut points and canonical splittings of hyperbolic groups, Acta Math. 180 (1998), 145--186.
  • D. Burago, Y. Burago, and S. Ivanov, A course in metric geometry, Grad. Stud. Math. 33, Amer. Math. Soc., Providence, 2001.
  • M. Gromov, ``Hyperbolic groups'' in Essays in Group Theory, Math. Sci. Res. Inst. Publ. 8, Springer, New York, 1987, 75--263.
  • J. Heinonen, Lectures on Analysis on Metric Spaces, Universitext, Springer, New York, 2001.
  • J. Heinonen and P. Koskela, Quasiconformal maps in metric spaces with controlled geometry, Acta Math. 181 (1998), 1--61.
  • B. Kleiner, ``The asymptotic geometry of negatively curved spaces: Uniformization, geometrization and rigidity'' in International Congress of Mathematicians, Vol. II, Eur. Math. Soc., Zürich, 2006, 743--768.
  • J. M. Mackay, Existence of quasi-arcs, Proc. Amer. Math. Soc. 136 (2008), 3975--3981.
  • P. Pansu, Dimension conforme et sphère à l'infini des variétés à courbure négative, Ann. Acad. Sci. Fenn. Ser. A I Math. 14 (1989), 177--212.
  • —, Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un, Ann. of Math. (2) 129 (1989), 1--60.
  • J. R. Stallings, On torsion-free groups with infinitely many ends, Ann. of Math. (2) 88 (1968), 312--334.
  • P. Tukia, Spaces and arcs of bounded turning, Michigan Math. J. 43 (1996), 559--584.
  • P. Tukia and J. VäIsäLä, Quasisymmetric embeddings of metric spaces, Ann. Acad. Sci. Fenn. Ser. A I Math. 5 (1980), 97--114.